Epidural steroid injection medication recalled as part of meningitis investigation
SPRINGFIELD --(ENEWSPF)--October 8, 2012. t this time, Illinois Department of Public Health (IDPH) Director Dr. LaMar Hasbrouck is reporting no Illinois cases of meningitis associated with the use of epidural steroid injection pain medication, but the investigation is ongoing. To date, a total of 35 cases in six states, including five deaths, have been linked to this meningitis outbreak.
The Centers for Disease Control and Prevention (CDC) and Food and Drug Administration (FDA) investigation has found possible fungal contamination of a widely-distributed epidural steroid injection medication called methlprednisolone acetate. All of the infected patients received this medication from three lots produced by the New England Compounding Center (NECC) in Framingham, Massachusetts. The NECC has recalled all methlprednisolone acetate.
“If you have any concerns about your health after receiving an epidural steroid injection since July, and do not know which product was used, call the physician who performed your procedure,” said Dr. Hasbrouck. “The Illinois Department of Public Health has alerted physicians and health practitioners around the state about the meningitis cases associated with epidural steroid injections and the need to stop using the recalled product. This medication is typically used to relieve chronic pain for conditions such as herniated disks and spine inflammation.”
The initial investigation shows the recalled product was distributed to 75 facilities in 23 states, which does include Illinois - California, Connecticut, Florida, Georgia, Idaho, Indiana, Maryland, Michigan, Minnesota, North Carolina, New Hampshire, New Jersey, Nevada, New York, Ohio, Pennsylvania, Rhode Island, South Carolina, Tennessee, Virginia, Texas and West Virginia. Cases by state are as follows - Florida (2), Georgia, Indiana (1), Maryland (2, 1 death), North Carolina (1), Tennessee (25, 3 deaths), and Virginia (4, 1 death).
At this time, the only health provider in Illinois that received the recalled product directly from NECC is APAC Centers for Pain Management. Three APAC locations provided epidural steroid injections – Thorek Hospital Professional Building, Lincoln Park and Prairie Medical Building in Westchester. Health providers may have received the recalled product directly from NECC or from a third-party distribution company. More health providers could be impacted if third party distributors are identified as having redistributed the recalled product.
“As soon as APAC pain clinics in the Chicago area were informed of the recalled methylprednisolone acetate produced by New England Compounding Center, APAC immediately stopped using this product,” said APAC Medical Director Dr. Randolph Chang. “In addition, APAC directly contacted all patients who may have received such medication by epidural injection. It should be noted that the recalled medications were not used in any one of APAC clinics in Northwest Indiana. APAC is continuing to work diligently with CDC, IDPH, Chicago and Cook County public health officials to ensure monitoring and safety of their patients.”
A hotline for APAC pain clinic patients has been established to respond to patient concerns - 708-699-5402. This hotline will be open from 8 am to 8 pm today and over the weekend.
Patients who received a spinal injection containing the recalled medication could experience the following symptoms - fever, new symptoms of headache or worsening headache, stiff neck, sensitivity to light, or symptoms suggestive of a stroke. If you have received the recalled product and develop any of the above symptoms, contact your physician as soon as possible. Those who have become ill did so between one and four weeks after receiving the epidural steroid injection. This type of fungal meningitis is not transmitted from person to person. Treatment is available and health care providers will decide on any needed diagnostic or treatment plan.
The investigation is ongoing, but CDC is only aware of infections associated with the three lots that were initially recalled by NECC. Because the product has been recalled, people receiving injections in the future should not be at risk from this product.
For more information, log onto http://www.cdc.gov/hai/outbreaks/meningitis.html.